Thunderstorm Wind, Churchill
- When
- August 12, 6:10 PM PST
- Where
- Churchill County, 1.07 mi E of Bango
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.500, -119.030
Peak outflow gust 3.2 northeast of Lahontan Reservoir.
An eastward progression of an upper ridge brought southerly flow to Nevada, leading to an increase in moisture and instability. This resulted in afternoon showers and thunderstorms that produced heavy rain and strong outflow winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
An eastward progression of an upper ridge brought southerly flow to Nevada, leading to an increase in moisture and instability. This resulted in afternoon showers and thunderstorms that produced heavy rain and strong outflow winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 12, 12:55 PM PST, 5 hours 15 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Reno NV 155 PM PDT Tue Aug 12 2025 .KEY MESSAGES... * The heat peaks today with cooler weather in store late this week and over the weekend. * Showers and thunderstorms possible today and Wednesday afternoon south of Interstate 80. * Breezy afternoon winds return Wednesday through Friday, possibly creating minor impacts to fire, recreation, and aviation. && .DISCUSSION... Our stretch of hot weather peaks today with daytime highs in the upper 80s-90s for Sierra communities and upper 90s-103F for valleys of NE California and W Nevada. Nighttime temperatures will only fall to 65-70F tonight in lowest western Nevada valleys, providing minimal relief from the heat. Wednesday is only slightly cooler than today, but more earnest cooling will lower temperatures back to seasonal averages by the weekend. Cumulus continues to mature along the higher terrain of Mono, Alpine, and Mineral counties per 1 PM satellite obs. This is the most favorable area for shower and thunderstorm development today with odds reaching 20-30%. Isolated showers and storms are possible farther north towards the Tahoe Basin, Greater Reno-Carson-Minden area, and Virgina City, although with lesser chances (10-20%). Any showers/t-storms will drift eastward into Lyon and Churchill County, but should dissipate before reaching the US-95 corridor. Strong outflow winds will be the main concern with any thunderstorm, but brief heavy downpours, small hail, and occasional lightning will also be possible. There may be blowing dust and travel impacts near desert sinks and playas in the W NV Basin and Range. All shower and t-storm activity should come to an end by 9 or 10 PM tonight. Additional showers and thunderstorms are likely Wednesday afternoon, but best chances (30-50%) shift southeast into Mono and Mineral counties. Shower/t-storm potential is limited on Thursday with dry weather prevailing into the weekend. Winds become breezy Wednesday afternoon with SW-W gusts of 20-30 mph, which should pose elevated fire concerns and minor impacts to travel and recreation. While Wednesday will be the windiest day, we'll continue to see breezy winds each afternoon late this week and over the weekend. -Salas && .AVIATION... Showers and thunderstorms will be the primary concern today with greatest potential for storm impacts at KMMH (15-20% chance) through 04Z. There is the possibility of isolated showers and t-storms at KRNO-KCXP-KMEV this afternoon, but lesser odds (10-15%) exist at these terminals. Should this occur, the most likely timeframe would between 22Z and 02Z. Otherwise, VFR conditions and light breezes prevail today. Additional showers and storms are possible Wednesday, once again favoring KMMH. Winds trend stronger Wednesday afternoon with SW/W surface gusts of 20-30 kts potentially inducing low-end LLWS impacts at Sierra Front terminals. -Salas && .REV Watches/Warnings/Advisories... NV...Heat Advisory until 9 AM PDT Wednesday NVZ001-003>005. CA...Heat Advisory until 9 AM PDT Wednesday CAZ070-071. &&
Special Weather Statement
National Weather Service Reno NV
256 PM PDT Tue Aug 12 2025
CAZ072-NVZ002-003-122230-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
256 PM PDT Tue Aug 12 2025
...A STRONG THUNDERSTORM WILL IMPACT ALPINE AND DOUGLAS COUNTIES
THROUGH 330 PM PDT...
At 256 PM PDT, Doppler radar was tracking a strong thunderstorm near
Alpine Village, or 8 miles south of Gardnerville, moving north at 10
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gardnerville, Gardnerville Ranchos, Woodfords, Mesa Vista, Alpine
Village, Junction U.S 395 And NV 756, Gardnerville Ranch, Indian
Creek Campground, Paynesville, Junction Nv 88 And Nv 756, Junction Nv
88 And Nv 206, Indian Creek Reservoir, Alpine County Airport, and
Junction CA 88 And NV 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3872 11968 3875 11986 3896 11986 3891 11960
TIME...MOT...LOC 2156Z 195DEG 7KT 3882 11976
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCSpecial Weather Statement
National Weather Service Reno NV
427 PM PDT Tue Aug 12 2025
NVZ003-122345-
Greater Reno-Carson City-Minden Area NV-
427 PM PDT Tue Aug 12 2025
...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTH CENTRAL WASHOE
COUNTIES THROUGH 445 PM PDT...
At 427 PM PDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Valley, or near Virginia City, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pleasant Valley, Damonte Ranch, and Nv 341 At Washoe-Storey Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3934 11977 3941 11978 3945 11965 3933 11962
TIME...MOT...LOC 2327Z 259DEG 10KT 3937 11972
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCSpecial Weather Statement
National Weather Service Reno NV
458 PM PDT Tue Aug 12 2025
NVZ003-130030-
Greater Reno-Carson City-Minden Area NV-
458 PM PDT Tue Aug 12 2025
...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTH CENTRAL WASHOE
COUNTIES THROUGH 530 PM PDT...
At 456 PM PDT, Doppler radar was tracking a strong thunderstorm over
Damonte Ranch, or 8 miles southeast of Reno, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph, heavy rainfall, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Areas along Veterans Parkway, Damonte Ranch, and Hidden Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3935 11967 3935 11979 3956 11979 3956 11963
TIME...MOT...LOC 2356Z 190DEG 7KT 3945 11972
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BBThe Reno radar (KRGX), 47 km away, was scanning. The volume nearest the first event began at 02:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
Peak outflow gust 3.2 northeast of Lahontan Reservoir.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2025Every state in 2025This day in weather historyWarnings in Nevada, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274694.